Sunday, March 14, 2010


Last Wednesday, I saw a physical therapist, primarily to increase range of motion in my right shoulder, to get some stretching exercises for the right shoulder and my left armpit, and to increase strength in my core (from the release of the TRAM flap).

One thing she commented on was that the swollen lymph nodes in my left arm pit have created "cording", which is like a hardened cord that can be helped with stretching. So, my therapist (who I worked with 20 years ago, around the time I started my graduate program in anthropology), stretched that area. It was painful, but now I'm mindful ti keep stretching.

Then, I remembered that Daria, at Living with Cancer, mentioned cording last summer. Apparently, this can be a side effect from chemo treatments; I would argue that it's a side effect from the swollen lymph nodes as well.

I see my physical therapist again tomorrow - and will ask her for more information about cording.


Carver said...

I hope that the physical therapy helps. I know it must be frustrating to deal with all these side effects whether from the cancer or treatment.

Beth said...

I have 'cording' too, the stretching really helps. I thought it was from the original surgery of the lymph nodes, that some of the 'stuff' gets stuck as the scar tissue forms. The thing is, my surgery was a year ago and the cording has been bothering me more lately... so I wonder if the chemo could have made it worse... I'll watch to see what else you say...

Dee said...

@Carver, I do think the physical therapy is helping - the stretching exercises have helped with the scarring on the right side and with the cording on the left.

@Beth, you're right about the stretching - it does help. My physical therapist said that usually the cording goes away on its own. They also don't quite know what cording is - but it has something to do with the lymph system and not necessarily due to surgery - my own started acting up because I have cancer in my left lung, so these are nodes draining from the lung and now with Herceptin, I hope that it's killing the cells and so the nodes have more work than they know what to do with. I think there's a clog and that causes the cording - but then again, I'm not a medical expert.